Alert archive / South Dakota / Wind Advisories in 2008
Wind Advisory 13, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at May 10, 2008, 3:26 AM MDT for 15 counties in South Dakota. It took effect at May 10, 2008, 6:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2008, 3:26 AM MDT (09:26 UTC)
- In effect from
- May 10, 2008, 6:00 AM MDT
- Expired
- May 10, 2008, 2:55 PM MDT
- In force
- 9 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 52 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KUNR 100926 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 326 AM MDT SAT MAY 10 2008 .LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WILL MOVE TO EASTERN SOUTH DAKOTA TODAY. BEHIND IT...EXPECT INCREASING NORTHWEST WINDS. SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073- 101730- /O.NEW.KUNR.WI.Y.0013.080510T1200Z-080511T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD- TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER 326 AM MDT SAT MAY 10 2008 /426 AM CDT SAT MAY 10 2008/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH THIS MORNING. GUSTS FROM 45 TO 50 MPH ARE EXPECTED. WINDS WILL DIMINISH LATE THIS AFTERNOON. POCKETS OF REDUCED VISIBILITY DUE TO A MIX OF RAIN AND SNOW WILL SEEN THIS MORNING. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
3 follow-up statements
000 WWUS73 KUNR 101052 CCA NPWUNR URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 451 AM MDT SAT MAY 10 2008 .LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WILL MOVE TO EASTERN SOUTH DAKOTA TODAY. BEHIND IT...EXPECT INCREASING NORTHWEST WINDS. SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073- 101915- /O.COR.KUNR.WI.Y.0013.080510T1200Z-080511T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD- TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER 451 AM MDT SAT MAY 10 2008 /551 AM CDT SAT MAY 10 2008/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH THIS MORNING. GUSTS FROM 45 TO 50 MPH ARE EXPECTED. WINDS WILL DIMINISH LATE THIS AFTERNOON. POCKETS OF REDUCED VISIBILITY DUE TO A MIX OF RAIN AND SNOW WILL BE SEEN THIS MORNING. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
000 WWUS73 KUNR 101344 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 744 AM MDT SAT MAY 10 2008 .LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WILL MOVE TO EASTERN SOUTH DAKOTA TODAY. BEHIND IT...EXPECT INCREASING NORTHWEST WINDS. SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073- 110000- /O.CON.KUNR.WI.Y.0013.000000T0000Z-080511T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD- TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER 744 AM MDT SAT MAY 10 2008 /844 AM CDT SAT MAY 10 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS FROM 45 TO 50 MPH. WINDS WILL DIMINISH LATE THIS AFTERNOON. AREAS OF REDUCED VISIBILITY DUE TO SNOW WILL BE SEEN THIS MORNING. IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT FOR DEBRIS BLOWING ACROSS THE ROAD. $$
000 WWUS73 KUNR 102055 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT SAT MAY 10 2008 SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073- 102200- /O.CAN.KUNR.WI.Y.0013.000000T0000Z-080511T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD- TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY... FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER 255 PM MDT SAT MAY 10 2008 /355 PM CDT SAT MAY 10 2008/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. WINDS HAVE FALLEN BELOW ADVISORY CRITERIA THIS AFTERNOON AND WILL CONTINUE TO DIMINISH. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 10, 2:55 AM MDT, 31 minutes earlier.
Area forecast discussion, May 10, 2:55 AM MDT, 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 AM MDT SAT MAY 10 2008
.DISCUSSION...08Z SURFACE ANALYSIS HAD LOW OVER KIEN. FIRST
SHORTWAVE OVER CENTRAL SD...WITH PRECIPITATION SHIELD MOVING EAST.
SECOND SHORTWAVE OVER CENTRAL WY...IN ASSOCIATION WITH MAIN UPPER
TROUGH. REGIONAL RADARS BLOSSOMING LAST HOUR AHEAD OF THIS
WAVE...COINCIDENT WITH WELL-DEFINED QG-FORCING BULLSEYE AND NICE
SFC-700MB FRONTOGENESIS BAND OVER THE CWA. 00Z MODELS HAD GOOD
HANDLE ON SECOND WAVE. AS SURFACE-700MB LOW SHIFTS EAST EARLY THIS
MORNING...COLD AIR ADVECTION/DYNAMIC COOLING WILL PRIME THE LOWER
TROPOSPHERE FOR SOME SNOW ON THE PLAINS THIS MORNING...BEFORE THE
MAIN BAND SHIFTS EAST. ACCUMULATIONS WILL BE MINOR. AS SURFACE LOW
DEEPENS...EXPECT TIGHTENING GRADIENT AND 3-5MB/3HR PRESSURE RISES
TO SUPPORT ADVISORY WINDS OVER THE SD PLAINS BY MIDDAY.
TONIGHT/SUNDAY...UPPER RIDGE BUILDS INTO THE AREA WITH EXCELLENT
RETURN FLOW SUNDAY. SHOULD SEE SUBSTANTIALLY WARMER TEMPERATURES
SUNDAY EVEN WITH WET GROUND.
MONDAY...ANOTHER UPPER TROUGH APPROACHES THE AREA BRINGING CHANCES
FOR SHRA/TSRA. INSTABILITY NOT LOOKING THAT GREAT...SO TSRA
ACTIVITY SHOULD BE LOW COVERAGE...ALTHOUGH THERE WILL BE PLENTY
OF SHEAR.
EXTENDED...EXTENDED MODELS HAVE COME TO A BETTER AGREEMENT WITH THE
POSITION OF THE UPPER LOWS/TROF MOVING THROUGH MID-WEEK...THOUGH GFS
IS RUNNING SLOWER WITH THE TIMING. THEREFORE...HAVE KEPT POPS ACROSS
THE CWFA THROUGH THE DAY ON TUESDAY...AND OVER THE SOUTHERN/EASTERN
CWFA IN THE EVENING. UPPER RIDGE BUILDS OVER THE WEST COAST FOR
WEDNESDAY WITH WEAK CYCLONIC FLOW REMAINING OVER OUR AREA WHICH MAY
LEAD TO A FEW SHOWERS. THEREFORE...HAVE KEPT LOW POPS IN THE
FORECAST.
&&
.AVIATION...MVFR/IFR CIGS AND VIS WILL CONTINUE THIS MORNING WITH
RAIN AND SNOW SHOWERS AS AN UPPER LEVEL TROF MOVES THROUGH THE AREA.
CONDITIONS WILL IMPROVE TO VFR FROM WEST TO EAST LATER THIS
AFTERNOON INTO EARLY THIS EVENING AS THE SYSTEM EXITS THE AREA.
GUSTY NORTHWEST WINDS WILL CONTINUE TO DEVELOP EARLY THIS
MORNING...AND WILL TAPER OFF LATE THIS AFTERNOON INTO EARLY THIS
EVENING.
&&
.HYDROLOGY...OVERNIGHT PRECIPITATION NOT QUITE AS HIGH AS
PREVIOUSLY THOUGHT IN NORTHWEST SD...SO SHOULD SEE HIGHEST
STREAM/CREEK CONDITIONS TODAY WITH MOST AREAS FALLING BY TONIGHT.
DAY SHIFT WILL NEED TO TAKE A GOOD LOOK AT CURRENT HEADLINES AND
MAKE ADJUSTMENTS AS NEEDED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT
/7 PM CDT/ THIS AFTERNOON FOR BENNETT-BUTTE-CUSTER CO
PLAINS-HAAKON-HARDING-JACKSON-MELLETTE-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SHANNON-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&
HELGESON/SCHILDHazardous weather outlook, May 9, 5:41 AM MDT, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 541 AM MDT FRI MAY 9 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 541 AM MDT (641 AM CDT) FRI MAY 9 2008 ...FLOOD WARNING FOR THE LITTLE MISSOURI RIVER AT CAMP CROOK UNTIL LATE SATURDAY NIGHT... ...FLOOD WARNING FOR LAWRENCE...SOUTHWESTERN MEADE...SOUTHEASTERN CROOK AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL SUNDAY AFTERNOON... ...SMALL STREAM FLOOD ADVISORY FOR BUTTE AND HARDING COUNTIES UNTIL SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A NEW STORM SYSTEM WILL IMPACT THE AREA THIS AFTERNOON AND TONIGHT. IT WILL BRING WIDESPREAD RAIN SHOWERS WITH 1/2 TO 1 INCH RAIN AMOUNTS ACROSS PORTIONS OF NORTHWESTERN SOUTH DAKOTA. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. LATER TONIGHT...THE RAIN WILL MIX WITH OR CHANGE TO SNOW LEADING TO 1 TO 4 INCHES OF ACCUMULATION ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND FAR NORTHWESTERN SOUTH DAKOTA. THE ADDITIONAL RAINFALL WILL KEEP CREEKS AND STREAMS ELEVATED OVER THE NORTHERN BLACK HILLS TO FAR NORTHWESTERN SOUTH DAKOTA THROUGH THE WEEKEND. SNOWMELT FROM THE HIGHER ELEVATIONS OF THE BLACK HILLS WILL ALSO ALSO CONTRIBUTE TO WATER FLOWS. A VARIETY OF FLOOD PRODUCTS WILL REMAIN IN EFFECT. ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...THERE IS AN OUTSIDE CHANCE FOR A SEVERE THUNDERSTORM GENERALLY SOUTH OF CUSTER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RUNOFF FROM PRECIPITATION TODAY AND TONIGHT WILL CONTINUE TO CAUSE SWOLLEN CREEKS AND STREAMS FROM THE NORTHERN BLACK HILLS INTO FAR NORTHWESTERN SOUTH DAKOTA FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Wind Advisories in South Dakota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.